Friday, August 29, 2008

Drug & Herb Conflicts - (re: Heath Ledger)

One of my Reader's Writes About Drug And Herb Conflicts, Heath Ledger & My Blurb on St. John's Wort

After one of my earlier Teplitz Reports this year (March, 2008), reader Beth Terry wrote me about more drug and herb contraindications.

What she said was so good that I asked Beth if I could share some of it with readers.

She said yes.

“You opened a good discussion that didn't go far enough. You brought up the contraindications factors with St. John's Wort, but could have gone a little further.

Given the recent death of Heath Ledger, contraindicated drug combinations is an important topic. People think that because they bought an Over-the-Counter (OTC) medicine, it's safe to take with anything. "

Even though most mothers know about not giving kids aspirin in certain situations, a lot of people don't think about mixing medicines. 

Though I'm a fan of homeopathic and complementary medicine, I know enough to look at Mindell's Herb Bible or Consumer Labs to see if I should be mixing it with anything else. (I swear by -- they are a rich resource for any kind of supplements or OTC meds. They just found that high numbers of pills containing Turmeric have high levels of lead. Good to have as a resource).

Here are some examples for people to watch out for:

   *  An OTC containing dextromethorphan or antihistamine can cause or increase drowsiness when combined with alcohol.

   * It may not be safe to take an OTC sleep medication if you are taking a prescription sedative or tranquilizer.

    * It may be dangerous to take an OTC that contains aspirin if you are taking a prescription blood thinner, or if you have diabetes or gout.”

If you’d like to know more about the effects of St. John’s Wort, Beth shared a link to .

Finally, Beth wrote “It is important to inform your health care providers about any herb or dietary supplement product that contains vitamins, minerals, herbs or other botanicals, amino acids, enzymes, and/or other ingredients intended to supplement the diet. This helps to ensure safe and coordinated care.”

Beth, I agree completely and thanks for taking the time to expand on this important topic. ~Jerry

Bookmark and Share Bookmark

1 comment:

Charles said...

Thank you Doctor for your article, please visit